Home Body - Mind - Wellness Health and Fitness

Quitting smoking + Migrane


POST A REPLY
 
Thread Tools
Sep 8, 2008, 11:05am   #1
Peeking_Around's Avatar
Thread Starter
Live, Love, Laugh
I'm attempting to quit smoking ... today is day 2.

I woke up with the worst headache .. it is WAY not the normal kind of headache. I am at work and actually have the lights off because the light hurts my head so much. I've gotten sick twice this morning because of the pain - I can barely keep my eyes open.

Is this typical of trying to quit smoking? Because ... omg ... I am about to go insane.

I typically get migranes about once every couple of months and this is exactly how I feel then.

Anyone know of anything that will help ease the pain? I've taken motrin and sadly .. it just hasn't done anything to ease the pain.
Sep 8, 2008, 5:32pm   #2
BagLadie's Avatar
Got a handle on it
I would say that maybe it is a nicotine withdrawal symptom. Nicotine is a drug and you are only on day 2. Have some caffeine if you can - it will open your blood vessels and may relieve the pressure. Good luck with continued success on quitting smoking.
Sep 8, 2008, 7:08pm   #3
Mustlovedogs's Avatar
The Cut N Curl Girl
Yes, I agree it's withdrawal from the Nicotine. It is a stimulant much like caffeine and as anyone who has tried to give up coffee knows, you will get a migraine headache! I would imagine that this will go away in short order and BagLadie's suggestion of caffeine would probably help!
Sep 8, 2008, 7:34pm   #4
BagAngel's Avatar
Louis Vuitton Addict
Good luck with quitting, I am sure the withdrawal symptoms will abate soon!
Sep 8, 2008, 7:47pm   #5
k
Member
Originally Posted by BagLadie
I would say that maybe it is a nicotine withdrawal symptom. Nicotine is a drug and you are only on day 2. Have some caffeine if you can - it will open your blood vessels and may relieve the pressure. Good luck with continued success on quitting smoking.

Just to clarify, caffeine does not open blood vessels and relieve the pressure; it does the exact opposite. Both caffeine and nicotine are vasoconstrictors, which cause the diameter of blood vessels to decrease. When blood vessels contract, blood flow decreases and blood pressure can rise. That's why doctors tell you not to smoke or drink coffee when you have high blood pressure.

About the headache: because you're used to the vasoconstrictor effect of the nicotine, not having it causes the blood vessels dilate, thus expanding inside the limited space in your skull. That's why your head hurts. And that's why the same happens to people who stop coffee abruptly. I wouldn't advice substituting one addiction for another, but coffee and aspirin would help a bit. Otherwise, you might need migrane medicine, like Imitrex, while you go through the N. withdrawal.

Hang in there and good luck!!
Sep 8, 2008, 8:01pm   #6
BagAngel's Avatar
Louis Vuitton Addict
Originally Posted by karmenzsofia
Just to clarify, caffeine does not open blood vessels and relieve the pressure; it does the exact opposite. Both caffeine and nicotine are vasoconstrictors, which cause the diameter of blood vessels to decrease. When blood vessels contract, blood flow decreases and blood pressure can rise. That's why doctors tell you not to smoke or drink coffee when you have high blood pressure.

About the headache: because you're used to the vasoconstrictor effect of the nicotine, not having it causes the blood vessels dilate, thus expanding inside the limited space in your skull. That's why your head hurts. And that's why the same happens to people who stop coffee abruptly. I wouldn't advice substituting one addiction for another, but coffee and aspirin would help a bit. Otherwise, you might need migrane medicine, like Imitrex, while you go through the N. withdrawal.

Hang in there and good luck!!

Glad you posted this Karmenzsofia, I was a bit shocked to see a post that would say that caffeine would open blood vessels & relieve pressure as I too believed the opposite was the case!
Sep 8, 2008, 11:05pm   #7
girliceclimber's Avatar
Member
Congrats on quitting smoking (and staying quit for 2 days), I'm sorry you feel so terrible. I agree that it's probably a withdrawal effect of the nicotine. Have you thought about using nicotine replacements (inhaler, patch, gum)? "Cold turkey" is a popular way of quitting, but you might feel more comfortable if you slowly wean yourself off the nicotine.
Sep 9, 2008, 6:28am   #8
i_wona's Avatar
like two plums
Hmmm... I don't know that this is a nicotine withdrawal headache - to not be able to withstand artificial lighting and to have been physically sick from this headache is not normal. This is definitely a migraine and you say that you've had them before - could it be coincidental? Could it have been brought on by the stress of quitting but not actually be a nicotine-related headache? I would consult your doctor - they have heaps of things to help you through nowadays and putting up with migraines should not be necessary!
Sep 9, 2008, 11:49am   #9
k
Member
Drug withdrawal can cause headaches, including migranes, dizziness, muscle weakness, fatigue, gastrointestinal problems, including nausea, and mood swings, among other symptoms. But if the migraines persist after a week, and you feel it could be something else based on the symptoms and your medical history, going to the doctor, as i_wona said, certainly wouldn't hurt.
Sep 9, 2008, 3:10pm   #10
Peeking_Around's Avatar
Thread Starter
Live, Love, Laugh
Today wasn't too bad .. slight headache still - quite a bit of irritability <-- that was me today. I went out and bought Nicotine Lozenges to help with the cravings some. Disgusting.

I think it was coincidental that I had a migraine while quitting smoking but I'm sure that quitting smoking didn't help it at all!!

If my head still hurts at the end of the week - I'm gonna give it till the weekend .. I'll just make a doc's appointment to get checked out.
Sep 9, 2008, 5:56pm   #11
BagLadie's Avatar
Got a handle on it
Eeek my bad. I truly thought caffeine opened up the blood vessels. Thanks for clarifying. Interesting and knowledgable thread. You guys know better than I do about this stuff!
Sep 10, 2008, 4:08am   #12
Glamfoxx's Avatar
Member
Congrats on quitting smoking. As someone who quit smoking , I can say that the headache you are feeling is normal. It is nicotine withdrawl and it hurts. It is a good idea to see your doctor to help you through this process. I agree the gum is gross and burns your mouth too. It never helped me. I'm afraid the only way to get through the headaches and irritability is to suffer through it. Stay hydrated and curb your headache pain with the over the counter pain killer of your choice.
Sep 10, 2008, 10:21am   #13
NYCBelle's Avatar
oh so fabuleuse
its definitely a withdrawal symptom. Its great that your quitting
POST A REPLY
  HOME Body - Mind - Wellness Health and Fitness  
TOP

Thread Tools